Flood, Allegany
- When
- April 19, 11:00 AM EST to 6:00 PM EST
- Where
- Allegany County, Rawlings to 1.09 mi WNW of Rawlings
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.530, -78.880
Basements were flooded due to heavy rain.
A wave of low pressure rode along a stationary boundary over northern Maryland, producing scattered showers and isolated thunderstorms. A highly moist atmosphere supported heavy rainfall rates and training activity combined with saturated ground was enough to cause isolated flooding in Allegany County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A wave of low pressure rode along a stationary boundary over northern Maryland, producing scattered showers and isolated thunderstorms. A highly moist atmosphere supported heavy rainfall rates and training activity combined with saturated ground was enough to cause isolated flooding in Allegany County. Rainfall amounts of up to 1.25 were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 10:26 AM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1126 AM EDT TUE APR 19 2011
.SYNOPSIS...
A STATIONARY BOUNDARY WILL REMAIN OVER THE REGION TODAY BEFORE
MOVING NORTH AS A WARM FRONT TONIGHT INTO WEDNESDAY MORNING. A
COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY AFTERNOON...BRINGING
A CHANCE OF THUNDERSTORMS. HIGH PRESSURE DOMINATES WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT...WITH A WARM FRONT CROSSING ON FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHERN
MARYLAND...EASTERN WEST VIRGINIA AND THE SHENANDOAH VALLEY OF
VIRGINIA UNTIL 6 PM THIS EVENING. A STATIONARY BOUNDARY REMAINS
OVER THE REGION TODAY. A WAVE OF LOW PRESSURE WILL RIDE ALONG THE
BOUNDARY LATE THIS MORNING INTO THIS AFTERNOON PASSING THROUGH THE
REGION. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ALONG AND
NORTH OF THE BOUNDARY DURING THIS TIME. PRECIPITABLE WATERS ARE
CLOSE TO TWO STANDARD DEVIATIONS ABOVE NORMAL. WITH THE SHEAR
VECTOR PARALLEL TO THE BOUNDARY...SHOWERS AND T-STORMS WILL BE
TRAINING ACROSS THE SAME AREAS ACROSS THE NORTHERN AND WESTERN
PORTION OF OUR CWA. THEREFORE...A FLOOD WATCH HAS BEEN ISSUED.
FLOOD GUIDANCE REMAINS LOW DUE TO RECENT RAINFALL ACROSS THIS
AREA.
FURTHER SOUTH AND EAST ACROSS BALTIMORE AND WASHINGTON
METROPOLITAN AREAS INTO LOWER SOUTHERN MARYLAND AND CENTRAL
VIRGINIA SHOWERS ARE EXPECTED LATE THIS MORNING INTO THIS
AFTERNOON ALONG WITH THE POSSIBILITY OF T-STORMS.
HOWEVER...PRECIPITATION IS NOT EXPECTED TO BE AS WIDESPREAD. WILL
CONTINUE TO MONITOR THESE AREAS THIS AFTERNOON.
TONIGHT...THE QUICK MOVING SFC LOW FROM THE CENTRAL PLAINS PUSHES
INTO THE EASTERN GREAT LAKES WITH THE CNTRL MID ATLANTIC FULLY IN
THE WARM SECTOR AS THE COLD FRONT MOVES NORTH. A LULL IN
SHOWERS/TSTM ACTIVITY FOR THE OVERNIGHT...MIN TEMPS AROUND
60F...MID 50S UP ALONG THE MASON-DIXON. MOSTLY CLOUDY.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
SOUTHERLY LOW LEVEL JET WILL USHER IN WARM AND MOIST ATMOSPHERE INTO
MID-ATLANTIC WEDNESDAY. MAXIMA SHOULD REACH WELL INTO 80S...POSSIBLY
WITHIN 5F OF DAILY RECORDS. WITH SURFACE DEWPOINTS IN LOWER 60S AND
PWAT VALUES IN EXCESS OF 1 INCH...SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP ALONG A COLD FRONT THAT WILL MOVE
THROUGH DURING THE AFTERNOON. QUICK MOVEMENT AND LIMITED AREAL
COVERAGE OF CONVECTION PRECLUDES ALL BUT VERY LOCALIZED FLOOD
THREAT...HOWEVER...VARIOUS PARAMETERS INDICATE THREAT FOR SEVERE
WEATHER WEDNESDAY AFTERNOON. THESE INCLUDE 50KT BULK SHEAR...SBCAPE
AROUND 1000 J/KG...STEEP MID-LEVEL LAPSES...AND PLENTY OF LIFT.
DAMAGING WINDS APPEAR TO BE PRIMARY THREAT...WITH LARGE HAIL ALSO
POSSIBLE. COLD FRONT MAY BE APPROACHING BLUE RIDGE DURING MAXIMUM
DIURNAL HEATING...SO THREAT COULD BE GREATEST ALONG AND EAST OF BLUE RIDGE.
CONVECTION SHOULD QUICKLY EXIT SOUTH AND EAST OF AREA AFTER
SUNSET...WITH DRY AND COOLER CONDITIONS DEVELOPING OVER
MID-ATLANTIC. MINIMA WILL STILL BE ABOVE NORMAL...40S WEST OF BLUE
RIDGE AND NORTHERN MARYLAND...WITH LOW TO MID 50S ELSEWHERE.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
SHORTWAVE RIDGE CROSSES THURSDAY AND THURSDAY NIGHT...THOUGH MID AND
UPPER FLOW TURNS SOUTHERLY AND MOISTURE INCREASES BY FRIDAY MORNING.
WARM FRONT CROSSES FRIDAY...COMBINING WITH MOIST SOUTHEASTERLY LOW
LEVEL FLOW TO LIKELY BRING SHOWERS TO THE REGION. WITH ANTECEDENT
CONDITIONS QUITE MOIST...WILL HAVE TO WATCH FOR SIGNIFICANT
QPF/FLOOD POTENTIAL. FRONT STALLS MAINLY JUST NORTH OF AREA BY
SATURDAY...WHEN UPPER DISTURBANCE CROSSES THE REGION BRINGING CHANCE
FOR THUNDERSTORMS. POPS CONTINUE INTO EARLY NEXT WEEK AS BOUNDARY
REMAINS IN VICINITY OF MID-ATLANTIC.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND ISOLATED T-STORMS WILL AFFECT THE NORTHERN AND EASTERN
TERMINALS TODAY. THE MOST WIDESPREAD ACTIVITY IS EXPECTED ACROSS
KMRB. MVFR CIGS AND VSBYS ARE POSSIBLE IN SHOWERS ALONG WITH BRIEF
PERIODS OF IFR CONDITIONS IN ANY HEAVIER SHOWER OR T-STORM.
MVFR/IFR CIGS AND VSBYS ARE EXPECTED LATER TONIGHT ON THE NORTHERN
SIDE OF A WARM FRONT ACROSS THE NORTHERN AND EASTERN TERMINALS.
ANY IFR CIGS/VSBYS WED MORNING WILL IMPROVE AS THE WARM FRONT
LIFTS TO OUR NORTH. A COLD FRONT WILL BRING A CHANCE FOR SHOWERS
AND T-STORMS WEDNESDAY AFTERNOON.
VFR CONDITIONS SHOULD PREVAIL THURSDAY INTO FRIDAY.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE...ARE
POSSIBLE WEDNESDAY AFTERNOON. PREVAILING SUB-VFR VISIBILITY AND
CEILINGS MAY IMPACT TERMINALS ON FRIDAY AS A WARM FRONT LIFTS
THROUGH THE REGION.
&&
.MARINE...
A STATIONARY BOUNDARY WILL SETUP OVER THE WATERS TODAY INTO
TONIGHT. WIND GUSTS UP TO 20 KNOTS ARE POSSIBLE ON EITHER SIDE
OF THE BOUNDARY. WILL CONTINUE WITH A SMALL CRAFT ADVISORY FOR
NOW.
PERHAPS BRIEF MORNING LULL IN 20 KNOT GUSTS WEDNESDAY
MORNING...BUT TIGHTENING PRESSURE GRADIENT IN ADVANCE OF COLD
FRONT WILL LEAD TO INCREASING SOUTHERLY WINDS BY NOON. SMALL CRAFT
ADVISORY EXPANDED TO ALL OF WATERS INTO WEDNESDAY EVENING.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AS THE COLD FRONT
MOVES THROUGH WEDNESDAY AFTERNOON AND EVENING. THIS ACTIVITY MAY
BRING LARGE AND AND DAMAGING WINDS. WINDS WILL SHIFT TO NORTHWEST
WEDNESDAY NIGHT...THOUGH GUSTS IN EXCESS OF SMALL CRAFT ADVISORIES
MAY PERSIST INTO THURSDAY NIGHT. WINDS BECOME SOUTHEASTERLY
FRIDAY...AND A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY AND
SATURDAY.
&&
.HYDROLOGY...
RIVER LEVELS HAVE DROPPED BELOW FLOOD STAGE ACROSS ALL AREAS FROM
THE RAINFALL SATURDAY. HOWEVER...MORE MODERATE TO LOCALLY HEAVY
RAINFALL IS EXPECTED LATE THIS MORNING INTO THIS AFTERNOON. THE
GROUND REMAINS SATURATED FROM RECENT RAINFALL SO FLOODING OF SMALL
STREAMS AND CREEKS ARE POSSIBLE DURING THIS TIME. THE HEAVIEST
RAIN IS EXPECTED ACROSS NORTHERN MARYLAND INTO THE EASTERN WEST
VIRGINIA AND PORTIONS OF THE SHENANDOAH VALLEY IN VIRGINIA.
&&
.TIDES/COASTAL FLOODING...
THE WATER LEVELS ALONG THE POTOMAC RIVER UPSTREAM CONTINUE TO
DECREASE...BUT THEY REMAIN ELEVATED. ELEVATED WATER LEVELS ALONG
WITH AN ONSHORE FLOW WILL LIKELY CAUSE MINOR FLOODING NEAR
WASHINGTON DC THROUGH THE HIGH TIDE CYCLE THIS EVENING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR MDZ003>005-501-502.
VA...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ027-028-031.
WV...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR ANZ530>534-
536>543.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535.
SMALL CRAFT ADVISORY FROM 10 AM TO 8 PM EDT WEDNESDAY FOR
ANZ535.
&&
SYNOPSIS...BAJ/SBK
NEAR TERM...BJL
SHORT TERM...SBK
LONG TERM...SBK
AVIATION...BAJ/SBK/BJL
MARINE...BAJ/SBK/BJL
HYDROLOGY...BJL
TIDES/COASTAL FLOODING...BJLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1134 AM EDT TUE APR 19 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 201000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1134 AM EDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR AREAS ALONG THE TIDAL POTOMAC RIVER AT WASHINGTON DC. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PROLONGED SOUTHERLY WINDS MAY LEAD TO MINOR COASTAL FLOODING WEDNESDAY AHEAD OF A COLD FRONT. A STRONG COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC WEDNESDAY. THUNDERSTORMS THAT DEVELOP AHEAD OF THE FRONT WEDNESDAY AFTERNOON AND EVENING MAY BECOME SEVERE. A SMALL CRAFT ADVISORY HAS BEEN ISSUED WEDNESDAY MORNING FOR ALL WATERS BUT THE UPPER TIDAL POTOMAC RIVER. WEDNESDAY AFTERNOON...THIS ADVISORY WILL EXPAND TO INCLUDE ALL THE WATERS. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE WATERS WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-201000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1134 AM EDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH IS IN EFFECT UNTIL 6 PM FOR NORTHERN MARYLAND...EASTERN WEST VIRGINIA...AND PORTIONS OF THE SHENANDOAH VALLEY IN VIRGINIA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC WEDNESDAY. THUNDERSTORMS THAT DEVELOP AHEAD OF THE FRONT WEDNESDAY AFTERNOON AND EVENING MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 AM EDT TUE APR 19 2011
WVZ050-055-501>506-191445-
EASTERN PENDLETON WV-HARDY WV-HAMPSHIRE WV-WESTERN GRANT WV-
EASTERN GRANT WV-WESTERN MINERAL WV-EASTERN MINERAL WV-
WESTERN PENDLETON WV-
952 AM EDT TUE APR 19 2011
...STRONG THUNDERSTORMS TO AFFECT EASTERN PENDLETON...HARDY...
HAMPSHIRE...WESTERN GRANT...EASTERN GRANT...WESTERN MINERAL...EASTERN
MINERAL AND WESTERN PENDLETON COUNTIES...
AT 952 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 15 MILES WEST OF WILSONIA TO 13 MILES NORTHWEST
OF ONEGO TO 17 MILES WEST OF RIVERTON...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE HOPEVILLE...BAYARD...UPPER TRACT...ROUGH
RUN...MOOREFIELD AND WILLIAMSPORT.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3879 7951 3883 7954 3888 7953 3889 7947
3893 7946 3892 7938 3898 7934 3907 7930
3911 7936 3921 7931 3918 7945 3919 7949
3920 7949 3942 7914 3948 7910 3937 7880
3904 7882 3874 7910 3868 7960
TIME...MOT...LOC 1352Z 258DEG 41KT 3918 7966 3898 7953
3871 7967
GMSThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Basements were flooded due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302291.